Back to Ask the Diabetes Team Ask the Diabetes Team

From Sanford, Florida, USA:

My 14-year-old niece has type 1 diabetes and has developed indentations in her abdomen on both sides. Her doctor had stated these were from giving subcutaneous injections there. Since then, she has been on the insulin pump for probably a year now and these indentations have gotten worse around her abdomen and she has developed one on each thigh. One is just above the knee laterally, where she never gave an injection. Have you ever heard of kids developing this? If so, what is it and what causing it? At this point, my sister doesn't think it has or probably had anything to do with the injections. My niece was on injections for about one to two years before she got on the pump.

I am a Trauma Critical Care nurse and am willing to do any research necessary if you can give some direction.


The lumps that develop are scarring called hypertrophy or lipohypertrophy. The indentations are called atrophy. Both are types of responses to overuse of the same areas when insulin is injected. They used to be rather common with the older, less pure insulins but still happen in some people even with the very purified human insulin preparations currently mostly in use in the U.S., Canada, Japan and Europe. My best advice is to make sure that there is proper site rotation so that injections or pump site insertions are at least three inches away from previous insertions/injections. Sometimes it helps to change to a different manufacturer's insulin. There are three very purified human preparations, for instance: Lilly's Humalog, NovoNordisk's NovoLog and sanofi-aventis' Apidra. The key is to discuss this with your diabetes team and perhaps even let them watch how the catheters are placed so that they can comment more specifically.


[Editor's comment: See also a previous question about a similar situation. BH]

Original posting 13 Jun 2011
Posted to Other


  Home Return to Top

Last Updated: Monday June 13, 2011 09:34:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.